Alert archive / Illinois / Wind Advisories in 2023

Wind Advisory 3, NWS Lincoln, IL

February 21, 20236 counties in Illinois

NWS Lincoln, IL issued this wind advisory at Feb 21, 2023, 1:40 PM CST for 6 counties in Illinois. It took effect at Feb 22, 2023, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 1:40 PM CST (19:40 UTC)
In effect from
Feb 22, 2023, 9:00 AM CST
Expired
Feb 22, 2023, 6:00 PM CST
In force
9 hr
Issued by
NWS Lincoln, IL

Counties Clark County, IL, Clay County, IL, Crawford County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS73 KILX 211940
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
140 PM CST Tue Feb 21 2023

ILZ063-067-068-071>073-221000-
/O.NEW.KILX.WI.Y.0003.230222T1500Z-230223T0200Z/
Clark-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Marshall, Newton, Robinson, Flora, Olney,
and Lawrenceville
140 PM CST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CST WEDNESDAY...

* WHAT...South winds 20 to 25 mph with gusts 40-45 mph expected.

* WHERE...Clark, Jasper, Crawford, Clay, Richland and Lawrence 
  Counties.

* WHEN...From 9 AM to 8 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMA
3 follow-up statements
279 
WWUS73 KILX 221000
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
400 AM CST Wed Feb 22 2023

ILZ063-067-068-071>073-222100-
/O.CON.KILX.WI.Y.0003.230222T1500Z-230223T0200Z/
Clark-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Marshall, Newton, Robinson, Flora, Olney,
and Lawrenceville
400 AM CST Wed Feb 22 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
CST THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts 40-45 mph expected.

* WHERE...Clark, Jasper, Crawford, Clay, Richland and Lawrence 
  Counties.

* WHEN...From 9 AM to 8 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
723 
WWUS73 KILX 221830
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
1230 PM CST Wed Feb 22 2023

ILZ063-067-068-071>073-230000-
/O.EXT.KILX.WI.Y.0003.000000T0000Z-230223T0000Z/
Clark-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Marshall, Newton, Robinson, Flora, Olney,
and Lawrenceville
1230 PM CST Wed Feb 22 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts 40-45 mph expected.

* WHERE...Clark, Jasper, Crawford, Clay, Richland and Lawrence 
  Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
261 
WWUS73 KILX 230002
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
602 PM CST Wed Feb 22 2023

ILZ063-067-068-071>073-230115-
/O.EXP.KILX.WI.Y.0003.000000T0000Z-230223T0000Z/
Clark-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Marshall, Newton, Robinson, Flora, Olney,
and Lawrenceville
602 PM CST Wed Feb 22 2023

...WIND ADVISORY HAS EXPIRED...

Winds have decreased, and are no longer expected to gust over 45
mph. A few gusts over 30 mph are possible through 8 pm.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind advisory went out at Feb 21, 11:41 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 21, 11:41 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1141 AM CST Tue Feb 21 2023

.SYNOPSIS...
Issued at 344 AM CST Tue Feb 21 2023

Mostly sunny and mild weather will prevail across central Illinois
today with afternoon high temperatures ranging from the lower 40s
far north near Galesburg...to the lower 50s south of I-70. As a
powerful storm system approaches from the southwest, showers and a
few thunderstorms will develop late tonight into Wednesday.

&&

.UPDATE...
Issued at 1039 AM CST Tue Feb 21 2023

Breezy winds will gradually lessen over the next few hours as
surface high pressure overspreads the region. A strong storm system
lifting toward the area will bring heavy rain and thunderstorms on
Wednesday with the heaviest QPF being confined near and east of the
IL River Valley. Two waves of activity look most likely with first
being early Wednesday morning as a warm front lifts through the area
and the second being during the afternoon hours. Favorable low-level
shear and strong 0-3 km shear vectors in place on Wednesday
afternoon may support a few strong to severe storms capable of
damaging winds across central parts of the state. Coordination with
SPC on an expansion of the Day 2 convective outlook is currently in
the works.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 344 AM CST Tue Feb 21 2023

09z/3am surface analysis shows a 996mb low over Lake Superior with
a cold front extending southward through the center of the KILX
CWA. This front will quickly sweep eastward into Indiana by daybreak,
followed by mostly sunny and cooler conditions. Northwesterly
winds immediately behind the boundary will gust 20-30mph early
this morning: however, they will steadily decrease as the day
progresses. Thanks to strong CAA, high temperatures will be
several degrees cooler than yesterday...ranging from around 40
degrees at Galesburg to the lower 50s far southeast near Flora and
Lawrenceville. High pressure will briefly settle into the area
this afternoon/evening before a stronger storm system approaches
from the southwest tonight. As has been advertised for the past
several days, low pressure will develop in the lee of the Rockies
across far western Kansas...with a sharpening warm front extending
eastward into the lower Ohio River Valley. As the warm front
begins to lift northward, scattered showers will develop across
central Illinois late tonight. Despite a stable boundary layer
with cool temperatures in the upper 30s and lower 40s, elevated
instability will develop as evidenced by NAM/GFS MUCAPE values of
200-400J/kg. Think this will be enough to warrant thunder mention
along/south of the I-72 corridor.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 344 AM CST Tue Feb 21 2023

Lead short-wave trough will lift northeastward along the warm
front on Wednesday...triggering additional showers and thunderstorms.
While the strongest instability will remain focused further southwest
across Oklahoma/Missouri where surface dewpoints will soar into
the 60s, HREF mean MUCAPEs reach 300-500J/kg across central
Illinois. In addition, low-level wind shear will be enhanced in
the vicinity of the slowly moving warm front that will likely be
draped near or slightly north of I-72.  Several CAMs suggest one
or more lines of convection will develop along a cold front across
Kansas/Oklahoma early in the day...then will quickly track NE
into the KILX CWA during the afternoon. Will need to keep an eye
on these cells, as instability/shear parameters support at least a
low risk for damaging wind gusts. All models quickly sweep the
convection into Indiana by late afternoon/early evening as a dry
slot punches into the area. Storm total rainfall will be highest
along/north of the warm front...with 1 to 1.50 expected
along/north of a Rushville to Bloomington line. Amounts will
decrease further southeast, with less than 0.50 south of I-70.

The parent low pressure will lift into the Upper Midwest and its
trailing cold front will push through central Illinois on
Thursday. Given the tightening pressure gradient and impressive
momentum transfer from aloft within the CAA regime, am expecting
W/NW wind gusts of 40-45mph...perhaps reaching 50mph along/north
of I-74. High temperatures will be achieved early in the day,
ranging from the upper 40s west of the Illinois River to the
middle 60s near the Indiana border...followed by sharply falling
readings for the remainder of the day.

After that, two additional systems are slated to impact central
Illinois through early next week. The first will skirt through the
region Friday night bringing a light rain/snow mix...while the
second much stronger feature will bring rain by next Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1131 AM CST Tue Feb 21 2023

VFR conditions will persist through 09z Wednesday, but clouds will
increase in coverage and lower overnight as a frontal system
lifts into the region. As showers and thunderstorms develop early
Wednesday morning, flight conditions will quickly deteriorate into
the IFR range by 12z. Surface winds will become SE this evening
and increase to 10-15 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NMA
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...MJA
Hazardous weather outlook, Feb 21, 5:43 AM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
543 AM CST Tue Feb 21 2023

ILZ027>031-037-038-043>046-221200-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-De Witt-Piatt-
Champaign-Vermilion-
543 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for central and east central
Illinois, mainly near and north of I-74.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain will be widespread Wednesday into Wednesday evening, accompanied
by a few thunderstorms. Some of the rain during the afternoon will be
heavy, especially near the Illinois River valley, where accumulations
over 1.5 inches are likely by late evening. This may lead to some
localized ponding of water in urban and poor drainage areas.

As the storm system exits the region on Thursday, wind gusts around
45 mph are likely, highest near midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047>051-221200-
Fulton-Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-
543 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for west central Illinois.

.DAY ONE...Today and tonight.

A few thunderstorms are possible late tonight. These are not expected
to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain will be widespread Wednesday into Wednesday evening, accompanied
by scattered thunderstorms. Some of the rain during the afternoon
will be heavy, with accumulations over an inch. In addition, a few
of the storms during the mid to late afternoon may be strong to
locally severe, with damaging winds the main concern.

As the storm system exits the region Thursday, wind gusts around 40
mph are likely, highest in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042-052>057-061-221200-
Logan-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
543 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected after midnight. Severe weather
is not likely at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain will become widespread by Wednesday afternoon, accompanied by
scattered thunderstorms. Accumulations around an inch are expected
north of I-72 by mid evening. However, the risk of severe weather is
low at this time.

As the storm system exits the region Thursday, wind gusts around 40
mph are likely, highest in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-221200-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
543 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected after midnight. Severe weather
is not likely at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday into the early evening
hours, but the risk of severe weather is low at this time.

Wind gusts around 40 mph are likely Wednesday afternoon and early
evening, and again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

Nearby

Wind Advisories in Illinois, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.